Tornadoes · United States · Florida · 2022
EF0 tornado, Sweet Water to Medley, Florida, September 27, 2022
From Sweet Water to Medley, this EF0 tornado ran 0.1 miles across Miami-Dade County on September 27, 2022, touching down at 6:22 PM EDT and reaching 50 yards wide. It killed nobody, and did $3,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- September 27, 2022
- Touchdown
- 6:22 PM EDT (22:22 UTC)
- Path length
- 0.1 miles (0.2 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- County
- Miami-Dade County
- Touchdown point
- 25.808, -80.351
- Lift-off point
- 25.808, -80.351
- Record number
- 2209271622-01
The damage survey
5 damage points were recorded along this path by NWS MFL, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 90 mph.
- Downed street signs and palm damage.
- Small/Medium size trees uprooted
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A tropical depression formed in the central Caribbean Sea on September 23rd, then was upgraded to Tropical Storm Ian at 11 PM on September 23rd. Ian moved westward, then turned northwest on September 25th, passing just west of Jamaica and near the Cayman Islands. Ian became a hurricane on Monday, September 26th south of western Cuba, then moved north and made landfall in Pinar Del Rio Province, Cuba early on Tuesday, September 27th as a Category 3 hurricane with maximum sustained winds of 125 mph. ||Ian moved into the SE Gulf of Mexico around midday on Tuesday, September 27th, then moved over Dry Tortugas as a Category 3 hurricane later that evening. Ian strengthened over the SE Gulf of Mexico as it approached Southwest Florida, becoming a Category 4 hurricane at 7 AM on Wednesday, September 28th with maximum sustained winds of 155 mph and a lowest central pressure of 936 mb. Ian moved N-NE and made landfall in Cayo Costa west of Fort Myers at 3:05 PM on Wednesday, September 28th with maximum sustained winds of 150 mph and minimum central pressure of 940 mb. ||Ian moved NE across the central Florida peninsula during the evening and night of Wednesday, September 28th, finally being downgraded to a tropical storm about 20 miles west of Melbourne at 5 AM Thursday, September 29th. Ian moved off the east coast of Florida just north of Cape Canaveral during the mid-morning hours of Thursday, September 29th. ||Ian produced a catastrophic storm surge across coastal sections of SW Florida on Wednesday, September 28th. Storm surge from surveys was estimated in the 8-11 ft range above MHHW along the Gulf beaches from Naples north to Barefoot Beach, and extending inland about 1 mile. Storm surge of 4-7 ft above MHHW was surveyed in the Naples Bay area and extending north to the Naples Airport area, as well as in North Naples near the Cocohatchee River. Farther south and east along the coast, storm surge values were estimated at 5-7 feet above MHHW in Marco Island and Goodland, and 4-6 ft MHHW in Everglades City and Chokoloskee.||Wind gusts as high as 110 mph were measured in the Naples area at heights well above the standard surface elevation of 33 feet. Sustained winds in the 70-75 mph range likely occurred in NW Collier County as well as far western sections of Hendry and Glades counties. Elsewhere across South Florida, peak winds were generally in the 45-70 mph range. ||A total of 13 reported tornadoes were spawned by Ian on Tuesday, September 27th and early on Wednesday, September 28th as it was approaching the SW Florida coast, the strongest being an EF-2 in the Delray Beach area of Palm Beach County. ||Storm total rainfall amounts from 8 AM on September 26th to 8 AM on September 29th ranged from 4 to 10 inches across southern Florida. The highest rainfall amounts occurred in the day or two leading up to the storm's landfall, with highest values over western metro Broward County in the 8-10 inch range, as well as in parts of the city of Miami.||All of the associated effects of Ian in southern Florida resulted in 10 fatalities, at least 2 injuries, $2.2 billion in property damage, and at least $500,000 in crop damage. The vast majority of the damage was likely caused by the significant to major storm surge in Collier County. Of the 10 deaths, 2 were directly caused by the storm surge in Collier County, and the remaining 8 were indirectly caused by the storm during evacuation, preparation, and clean-up activities. The 13 associated tornadoes resulted in 2 injuries an estimated $2.5 million in property damage.||Six people were injured at South Pointe Pier Park on Miami Beach on September 30th by large waves caused by swells from the back side of Ian.
Picture received via social media of tree damage in the Fountainbleau area near the Dolphin Expressway and Galloway Road. Radar data indicated the likelihood of a small tornado in the area. Tree damage in Doral a few minutes after this event likely came from the same parent storm.
Several trees were significantly damaged by a brief tornado next to the city of Doral Police Training complex. Damage to the SE in the Fountainbleau area a few minutes earlier likely came from the same parent storm.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
13 minutes of warning. NWS MFL issued a tornado warning for this county at 22:09 UTC, 13 minutes before the tornado touched down, in force until 22:23 UTC.
The county was under a tornado watch, issued at 20:59 UTC and running to 09:00 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 12:58 UTC | 20:59 UTC | Tornado Watch | MFL |
| 13:03 UTC | 16:00 UTC | Flood Advisory | MFL |
| 14:49 UTC | 15:52 UTC | Flood Advisory | MFL |
| 15:10 UTC | 20:59 UTC | Tropical Storm Watch | MFL |
| 15:51 UTC | 19:00 UTC | Flood Advisory | MFL |
| 16:21 UTC | 19:30 UTC | Flood Advisory | MFL |
| 17:31 UTC | 18:00 UTC | Tornado Warning | MFL |
| 18:18 UTC | 18:45 UTC | Tornado Warning | MFL |
| 19:35 UTC | 22:45 UTC | Flood Advisory | MFL |
| 19:45 UTC | 20:15 UTC | Tornado Warning | MFL |
| 20:17 UTC | 20:45 UTC | Tornado Warning | MFL |
| 20:59 UTC | 09:00 UTC | Tornado Watch | MFL |
| 20:59 UTC | 03:18 UTC | Tropical Storm Warning | MFL |
| 22:09 UTC | 22:23 UTC | Tornado Warning | MFL |
| 22:44 UTC | 00:45 UTC | Flood Advisory | MFL |
| 23:46 UTC | 23:52 UTC | Tornado Warning | MFL |
| 23:48 UTC | 00:45 UTC | Flood Advisory | MFL |
| 00:05 UTC | 02:00 UTC | Flash Flood Warning | MFL |
| 00:14 UTC | 02:15 UTC | Flood Advisory | MFL |
| 01:55 UTC | 02:08 UTC | Tornado Warning | MFL |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:56 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the tornado touched down at Sep 27, 5:08 PM EDT, 1 hour 14 minutes earlier.
Area forecast discussion, Sep 27, 5:08 PM EDT, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Miami FL
508 PM EDT Tue Sep 27 2022
...New SHORT TERM, LONG TERM, MARINE, BEACHES...
.SHORT TERM...
(Rest of today through Wednesday)
Issued at 506 PM EDT Tue Sep 27 2022
Hurricane Ian continues to slowly move northward through the
southeastern Gulf of Mexico towards the west coast of Florida. Outer
rain bands will continue to move across the region for the rest of
tonight and then again on Wednesday as well. With periods of heavy
rainfall continuing to move across the region during this time
frame, the potential for significant flooding will remain in place
across all of South Florida. So far, a widespread 3 to 5 inches of
rain has fallen over the eastern half of South Florida with a few
areas seeing upwards of 7 inches over the past 24 hours. In general,
an additional 6 to 8 inches of rainfall will be possible across the
region with isolated amounts of 12 inches. Therefore, the Flood
Watch will remain in effect for all of South Florida during this
time frame. The storm surge aspect of the storm will begin tonight
and likely reach its peak on Wednesday. With Hurricane Ian slowing
down as it approaches the coast, storm surge impacts could be
significant especially across the Collier County coastline.
As Hurricane Ian gets closer to the west coast of Florida, winds
will increase area wide later tonight and throughout the day on
Wednesday. The highest winds will be found mainly over the western
half of South Florida where sustained tropical storm force winds
will be possible. Farther to the east, winds will not be as strong,
however, frequent gusts to tropical storm force strength will be
possible late tonight into Wednesday.
As all of South Florida remains on the northeastern side of the
storm, the environment will continue to support the potential for a
few tornadoes through tonight and most of the day on Wednesday. A
Tornado Watch currently remains in effect for all of South Florida
through the early morning hours on Wednesday. The threat for
tornadoes should gradually diminish later on Wednesday afternoon as
the storm begins to move farther to the north.
&&
.LONG TERM...
(Wednesday night through next Monday)
Issued at 506 PM EDT Tue Sep 27 2022
Hurricane Ian will still be close enough on Wednesday night into
Thursday to continue to have impacts across South Florida during
this time frame. With forecast trends pushing slightly eastward, the
possibility of tropical storm force wind gusts will last throughout
the day on Thursday. The chances of showers and thunderstorms will
gradually decrease later on Thursday as Hurricane Ian continues to
move away from the region. Winds begin to slowly decrease Thursday
night and Friday but will stay gusty. By the weekend and into early
next week,
For the end of the week and into the upcoming weekend, Ian will
continue to weaken as it moves farther away from the region. This
will allow for the chances of showers and thunderstorms to gradually
decrease as a drier air mass filters into South Florida. Winds will
gradually decrease as well, however, they will remain out of the
south southwest during this time frame.
&&
.AVIATION...
(18Z TAFS)
Issued at 135 PM EDT Tue Sep 27 2022
The outer rain bands associated with Hurricane Ian continue to
push through South Florida this afternoon. A dry slot will
gradually push into the east coast terminals from the south and
will create a lull in activity for several hours before the rain
and thunderstorms increase again later this afternoon. East to
southeasterly winds will increase rapidly tonight as Hurricane Ian
pushes closer to the Gulf coast. MVFR conditions will prevail
with periods of IFR possible in and around showers and storms.
&&
.MARINE...
Issued at 506 PM EDT Tue Sep 27 2022
Dangerous marine conditions will continue across the local waters
through Thursday night as Hurricane Ian moves slowly northward in
the Gulf of Mexico. Conditions across the Atlantic and Gulf waters
will gradually improve on Friday and into the upcoming weekend.
&&
.BEACHES...
Issued at 506 PM EDT Tue Sep 27 2022
Dangerous beach conditions will continue across all South Florida
beaches through at least Thursday as Hurricane Ian slowly approaches
the west coast of Florida.
&&
.PRELIMINARY POINT TEMPS/POPS...
Miami 78 88 79 89 / 90 90 70 60
West Kendall 78 88 78 89 / 90 80 70 60
Opa-Locka 78 88 78 89 / 90 90 70 60
Homestead 78 87 78 87 / 90 90 70 60
Fort Lauderdale 79 88 80 89 / 90 80 70 60
N Ft Lauderdale 78 87 80 88 / 90 80 70 60
Pembroke Pines 78 87 78 88 / 90 80 70 60
West Palm Beach 76 87 78 88 / 90 90 80 70
Boca Raton 78 90 78 90 / 90 80 70 60
Naples 75 85 79 84 / 100 90 80 70
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Hurricane Watch for FLZ063-066-070.
Tropical Storm Warning for FLZ063-066>068-070>075-168-172>174.
Flood Watch through Thursday morning for FLZ063-066>075-168-
172>174.
Hurricane Warning for FLZ069.
Storm Surge Warning for FLZ069-075.
Storm Surge Watch for FLZ174.
AM...Hurricane Watch for AMZ610.
Tropical Storm Warning for AMZ610-630-650-651-670-671.
GM...Tropical Storm Warning for GMZ657.
Hurricane Warning for GMZ656-676.
&&
SHORT TERM...CWC
LONG TERM....CWC
AVIATION...CWCHazardous weather outlook, Sep 27, 5:22 PM EDT, 1 hour before
Hazardous Weather Outlook National Weather Service Miami FL 522 PM EDT Tue Sep 27 2022 AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676- 282130- Lake Okeechobee-Biscayne Bay- Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM- Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM- Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM- Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM excluding the territorial waters of Bahamas-Glades-Hendry- Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier- Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade- Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami- Dade-Far South Miami-Dade- Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM- Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM- Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM- 522 PM EDT Tue Sep 27 2022 ...Hurricane Ian Continues to Move Northward in the Gulf... This Hazardous Weather Outlook is for Atlantic, Biscayne Bay, South Florida, Gulf of Mexico and Lake Okeechobee. Please refer to the Hurricane Local statement and Hurricane Threat and Impacts graphics: www.weather.gov/srh/tropical?office=mfl#hti .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report high wind, hail, and flooding to the National Weather Service forecast office in Miami while following all local, state, and CDC guidelines.
In the hours before
Special weather statement, Sep 27, 2:44 PM EDT, 3 hours 38 minutes before
Special Weather Statement
National Weather Service Miami FL
244 PM EDT Tue Sep 27 2022
FLZ075-174-271915-
Mainland Monroe FL-Far South Miami-Dade County FL-
244 PM EDT Tue Sep 27 2022
...Strong thunderstorms will impact portions of southern Mainland
Monroe and southern Miami-Dade Counties through 315 PM EDT...
At 244 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from near Northwest Cape
Sable to near Flamingo. Movement was north at 25 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Flamingo, Northwest Cape Sable, Middle Cape Sable and Everglades
National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
A Tornado Watch remains in effect until 500 PM EDT for southeastern
and southwestern Florida.
&&
LAT...LON 2515 8113 2521 8119 2531 8119 2538 8111
2546 8115 2526 8066 2519 8064 2518 8066
2518 8063 2516 8065 2517 8068 2514 8070
2515 8073 2517 8073 2516 8077 2515 8077
2518 8080 2518 8087 2515 8090 2512 8100
TIME...MOT...LOC 1844Z 202DEG 29KT 2524 8124 2515 8101 2505 8082
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MFLSpecial weather statement, Sep 27, 3:54 PM EDT, 2 hours 28 minutes before
Special Weather Statement
National Weather Service Miami FL
354 PM EDT Tue Sep 27 2022
FLZ067-068-071-072-168-172-272015-
Inland Broward County FL-Coastal Broward County FL-
Coastal Palm Beach County FL-Metro Broward County FL-
Inland Palm Beach County FL-Metro Palm Beach County FL-
354 PM EDT Tue Sep 27 2022
...Strong thunderstorms will impact portions of northern Broward and
southeastern Palm Beach Counties through 415 PM EDT...
At 354 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from Sea Ranch Lakes to
Davie. Movement was northwest at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fort Lauderdale, Coral Springs, Pompano Beach, Davie, Plantation,
Sunrise, Boca Raton, Deerfield Beach, Tamarac, Margate, Lighthouse
Point, Lauderdale-By-The-Sea, Highland Beach, Lauderhill, Weston,
Coconut Creek, Oakland Park, North Lauderdale, Lauderdale Lakes and
Cooper City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
A Tornado Watch remains in effect until 500 PM EDT for southeastern
Florida.
&&
LAT...LON 2643 8005 2620 8045 2605 8032 2619 8005
TIME...MOT...LOC 1954Z 150DEG 30KT 2622 8010 2608 8032
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MFLSpecial weather statement, Sep 27, 4:15 PM EDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Miami FL
415 PM EDT Tue Sep 27 2022
FLZ067-068-071-072-168-272045-
Inland Broward County FL-Coastal Palm Beach County FL-
Metro Broward County FL-Inland Palm Beach County FL-
Metro Palm Beach County FL-
415 PM EDT Tue Sep 27 2022
...Strong thunderstorms will impact portions of north central Broward
and southeastern Palm Beach Counties through 445 PM EDT...
At 415 PM EDT, National Weather Service meteorologists were tracking
strong thunderstorms along a line extending from 7 miles east of
Ocean Ridge to near East Toll Gate On Alligator Alley. Movement was
north at 35 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Coral Springs, West Palm Beach, Boca Raton, Boynton Beach, Delray
Beach, Wellington, Lake Worth, Palm Beach, Highland Beach, Ocean
Ridge, Greenacres, Parkland, Palm Springs, Lantana, Atlantis, Cloud
Lake, Loxahatchee NWR, Mission Bay, Palm Beach International Airport
and Hamptons At Boca Raton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.
A Tornado Watch remains in effect until 500 PM EDT for southeastern
Florida.
&&
LAT...LON 2675 8000 2638 8060 2615 8050 2643 8003
TIME...MOT...LOC 2015Z 171DEG 33KT 2652 7993 2617 8049
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
MFLLocal storm report, Sep 27, 4:56 PM EDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
456 PM EDT TUE SEP 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0348 PM TORNADO 7 ENE FORTYMILE BEND 25.80N 80.72W
09/27/2022 MIAMI-DADE FL OTHER FEDERAL
RADAR CONFIRMED TORNADO BY TDS BY DUAL POL.
&&
BNBLocal storm report, Sep 27, 4:59 PM EDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
459 PM EDT TUE SEP 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM TORNADO 15 SE MICCOSUKEE INDIAN 26.02N 80.68W
09/27/2022 BROWARD FL OTHER FEDERAL
RADAR CONFIRMED TORNADO BY TDS BY DUAL POL.
&&
BNBLocal storm report, Sep 27, 5:24 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIAMI FL
524 PM EDT TUE SEP 27 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0510 PM TORNADO 1 WSW LOOP ROAD EE CENT 25.75N 80.99W
09/27/2022 MONROE FL OTHER FEDERAL
RADAR CONFIRMED TORNADO BY TDS BY DUAL POL.
&&
BNBThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Miami, FL (KMFL), 12:00Z
10.4 hours before the tornado, 6 km from the path. September 27, 2022.
- Mixed-layer CAPE
- 373 J/kg
- Mixed-layer CIN
- -8 J/kg
- Surface CAPE
- 619 J/kg
- Mixed-layer LCL
- 577 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.4
- 0-3 km lapse rate
- 5.2 K/km
Miami, FL (KMFL), 00:00Z
1.6 hours after it, 6 km from the path. September 28, 2022.
- Mixed-layer CAPE
- 1796 J/kg
- Mixed-layer CIN
- -7 J/kg
- Surface CAPE
- 3413 J/kg
- Mixed-layer LCL
- 714 m above ground
- 0-6 km bulk shear
- 42 kt
- 0-1 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 230 m²/s²
- 0-3 km storm-relative helicity
- 260 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 17.4
- 0-3 km lapse rate
- 5.7 K/km
The surface observations
Miami International Airport (MIA), 4 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:25 UTC | 13 kt | 1008.1 | ||||
| 20:30 UTC | 13 kt | 1008.1 | ||||
| 20:35 UTC | 18 kt | 1008.1 | ||||
| 20:40 UTC | 90° 16 kt | 1008.1 | ||||
| 20:45 UTC | 100° 15 kt | 1008.1 | ||||
| 20:50 UTC | 82.4 | 77 | 100° 16 kt | 1008.1 | ||
| 20:50 UTC | 100° 16 kt | 1008.1 | ||||
| 20:53 UTC | 82 | 77 | 100° 16 kt | 1008.1 | ||
| 20:55 UTC | 100° 18 kt | 1008.1 | ||||
| 21:00 UTC | 90° 18 kt | 1007.8 | -RA | |||
| 21:05 UTC | 90° 18 kt | 1007.8 | -RA | |||
| 21:10 UTC | 90° 16 kt | 1007.8 | ||||
| 21:15 UTC | 100° 20 kt | 1007.8 | ||||
| 21:20 UTC | 90° 19 kt | 1007.8 | ||||
| 21:25 UTC | 100° 16 kt | 21 | 1007.8 | |||
| 21:29 UTC | 82 | 77 | 100° 16 kt | 1007.8 | ||
| 21:30 UTC | 100° 16 kt | 1007.8 | ||||
| 21:35 UTC | 90° 19 kt | 1007.8 | ||||
| 21:40 UTC | 100° 15 kt | 1007.8 | ||||
| 21:45 UTC | 100° 17 kt | 1007.5 | ||||
| 21:50 UTC | 100° 18 kt | 1007.8 | ||||
| 21:53 UTC | 82 | 77 | 100° 18 kt | 1007.8 | -TSRA | |
| 21:55 UTC | 14 kt | 1007.8 | -RA | |||
| 22:00 UTC | 17 kt | 1007.5 | +RA BR | |||
| 22:05 UTC | 60° 8 kt | 1007.1 | +RA BR | |||
| 22:10 UTC | 40° 5 kt | 1006.8 | +RA BR | |||
| 22:15 UTC | 70° 15 kt | 1006.8 | -RA | |||
| 22:20 UTC | 17 kt | 1007.5 | -RA BR | |||
| 22:24 UTC | 80 | 77 | 120° 20 kt | 30 | 1007.8 | +RA BR |
| 22:25 UTC | 110° 17 kt | 22 | 1007.8 | +RA BR | ||
| 22:30 UTC | 11 kt | 1007.5 | +RA BR | |||
| 22:31 UTC | 79 | 76 | 130° 10 kt | 30 | 1007.5 | +RA BR |
| 22:35 UTC | 140° 11 kt | 1007.5 | -RA BR | |||
| 22:40 UTC | 120° 10 kt | 1007.8 | -RA BR | |||
| 22:45 UTC | 100° 8 kt | 1007.8 | BR | |||
| 22:49 UTC | 80.6 | 78.8 | 100° 12 kt | 1007.5 | VCTS | |
| 22:50 UTC | 100° 11 kt | 1007.5 | ||||
| 22:53 UTC | 81 | 78 | 100° 11 kt | 1007.5 | VCTS | |
| 22:55 UTC | 90° 11 kt | 1007.5 | ||||
| 22:59 UTC | 81 | 78 | 90° 10 kt | 1007.5 | TS | |
| 23:00 UTC | 81 | 78 | 90° 9 kt | 1007.5 | TS | |
| 23:00 UTC | 90° 9 kt | 1007.5 | ||||
| 23:05 UTC | 90° 10 kt | 1007.5 | ||||
| 23:10 UTC | 100° 11 kt | 1007.8 | ||||
| 23:15 UTC | 100° 13 kt | 1007.8 | ||||
| 23:20 UTC | 100° 11 kt | 1007.5 | ||||
| 23:25 UTC | 100° 11 kt | 1007.5 | ||||
| 23:26 UTC | 82 | 77 | 100° 12 kt | 1007.5 | ||
| 23:30 UTC | 100° 13 kt | 1007.5 | ||||
| 23:35 UTC | 100° 18 kt | 22 | 1007.5 | -RA | ||
| 23:40 UTC | 23 kt | 31 | 1007.8 | -RA | ||
| 23:45 UTC | 120° 13 kt | 1007.5 | RA | |||
| 23:50 UTC | 130° 17 kt | 22 | 1008.1 | -RA | ||
| 23:53 UTC | 81 | 76 | 140° 22 kt | 30 | 1008.8 | -TSRA |
| 23:55 UTC | 130° 20 kt | 1008.8 | RA BR | |||
| 00:00 UTC | 130° 13 kt | 1008.1 | +RA BR | |||
| 00:05 UTC | 130° 11 kt | 1008.1 | -RA BR | |||
| 00:08 UTC | 78 | 75 | 120° 12 kt | 1008.1 | VCTS -RA | |
| 00:10 UTC | 120° 11 kt | 1008.1 | -RA | |||
| 00:15 UTC | 110° 14 kt | 1008.5 | ||||
| 00:20 UTC | 120° 15 kt | 1008.1 | ||||
| 00:21 UTC | 81 | 76 | 110° 14 kt | 21 | 1008.1 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Miami radar (KAMX), 23 km away, was scanning. The volume nearest the touchdown began at 22:20 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 19:48 UTC | TORNADO | 7 Ene Fortymile Bend | Miami-Dade, FL | RADAR CONFIRMED TORNADO BY TDS BY DUAL POL. |
| 19:58 UTC | TORNADO | 15 Se Miccosukee Indian | Broward, FL | RADAR CONFIRMED TORNADO BY TDS BY DUAL POL. |
| 23:14 UTC | TSTM WND DMG | 1 N North Perry Airpor | Broward, FL | PATIO TORN OFF A HOME SOUTH OF TAFT AND UNIVERSITY. |
| 23:18 UTC | TSTM WND DMG | North Perry Airport | Broward, FL | SOCIAL MEDIA PICTURE OF OVERTURNED GENERAL AVIATION AIRCRAFT AT NORTH PERRY AIRPORT. |
| 23:23 UTC | TORNADO | 2 S Cooper City | Broward, FL | RADAR TORNADIC DEBRIS SIGNATURE (TDS) CONFIRMS TORNADO. |
| 23:50 UTC | TROPICAL STORM | 1 Ssw Coral Gables | Miami-Dade, FL | MESONET STATION 0081W 1.0 SW CORAL GABLES MEASURED A GUST OF 46 MPH. |
| 23:50 UTC | TROPICAL STORM | 2 Nw Miami | Miami-Dade, FL | MESONET STATION 0235W 1.6 NW MIAMI MEASURED A GUST OF 56 MPH. |
| 23:51 UTC | TSTM WND DMG | 2 Sw Hollywood | Broward, FL | TREE DAMAGE IN THE 4600 BLOCK OF JEFFERSON ST. |
| 23:51 UTC | TORNADO | 2 Sw Hollywood | Broward, FL | RADAR TORNADIC DEBRIS SIGNATURE (TDS) CONFIRMS TORNADO. |
| 00:00 UTC | TROPICAL STORM | 2 Ene Sweetwater | Miami-Dade, FL | DOWN TREES. SHINGLES AND AWNINGS BLOWN DOWN IN NEIGHBORHOOD AND ON THE STREET. |
| 00:02 UTC | TORNADO | 2 E Cooper City | Broward, FL | PUBLIC REPORT OF TORNADO WITNESSED ON THE GROUND, WITH SUBSEQUENT DAMAGE ALSO WITNESSED. REPORT RELAYED VIA SOCIAL MEDIA. |
| 00:09 UTC | TSTM WND DMG | 2 Ssw Plantation | Broward, FL | LARGE TREE DOWN IN THE PUBLIX PLAZA NEAR I-595 AND PINE ISLAND RD. |
| 00:15 UTC | TROPICAL STORM | 3 Ne Dania Beach | Amz651, FL | MESONET STATION XPEG PORT EVERGLADES MEASURED A GUST OF 60 MPH. |
| 00:16 UTC | TROPICAL STORM | 1 E Dania Beach | Broward, FL | MESONET STATION XPES PORT EVERGLADES SOUTH MEASURED A GUST OF 43 MPH. |
| 00:20 UTC | TSTM WND DMG | 1 Ssw Cooper City | Broward, FL | DOWN TREES NEAR NW 97TH AVE AND 39TH STREET. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2022 tornado in FloridaEvery tornado in Florida since 1950Warnings in force in Florida nowThe forecast where you are
The other tornadoes of September 27, 2022
10 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| September 27 | 3:48 PM EDT | Unrated | Miami-Dade, FL | 5.2 | 100 | |||
| September 27 | 5:10 PM EDT | Unrated | Monroe, FL | 0.0 | 50 | |||
| September 27 | 6:13 PM EDT | EF0 | Miami-Dade, FL | 0.1 | 50 | $3,000 | ||
| September 27 | 7:17 PM EDT | EF1 | Broward, FL | 5.7 | 150 | $2.0 million | ||
| September 27 | 7:51 PM EDT | EF0 | Broward, FL | 7.4 | 75 | $5,000 | ||
| September 27 | 8:59 PM EDT | EF2 | Palm Beach, FL | 7.0 | 200 | 2 | ||
| September 27 | 9:22 PM EDT | EF1 | Palm Beach, FL | 7.5 | 150 | $200,000 | ||
| September 27 | 9:30 PM EDT | EF1 | Palm Beach, FL | 1.4 | 100 | $50,000 | ||
| September 27 | 12:40 AM EDT | Unrated | Broward, FL | 2.8 | 100 | |||
| September 27 | 1:31 AM EDT | EF0 | Broward, FL | 0.1 | 50 | $10,000 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.